You get up in the morning, and your ears are ringing. They were okay yesterday so that’s odd. So you begin thinking about possible causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been quite moderate of late). But your head was aching yesterday, and you did take some aspirin last night.
Could it be the aspirin?
You’re thinking to yourself “perhaps it’s the aspirin”. And you remember, somewhere in the deeper crevasses of your mind, hearing that some medicines were connected to reports of tinnitus. Is one of those medications aspirin? And does that mean you should quit taking aspirin?
Medication And Tinnitus – What’s The Connection?
The enduring rumor has associated tinnitus symptoms with numerous medications. But those rumors aren’t really what you’d call well-founded.
It’s commonly believed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. But the truth is that only a few medications lead to tinnitus symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Here are some theories:
- Your blood pressure can be changed by many medications which in turn can trigger tinnitus symptoms.
- Tinnitus is a relatively common affliction. Chronic tinnitus is a problem for as many as 20 million people. When that many individuals cope with symptoms, it’s inevitable that there will be some coincidental timing that happens. Enough people will begin taking medications around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
- It can be stressful to start using a new medication. Or more often, it’s the root condition that you’re taking the medication to manage that causes stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication causing the tinnitus. It’s the stress of the whole ordeal, though the confusion between the two is somewhat understandable.
Which Medications Can Cause Tinnitus?
There are a few medicines that do have a well-established (that is, scientifically proven) cause-and-effect connection with tinnitus.
Powerful Antibiotics And The Tinnitus Connection
There are certain antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for specific instances. High doses are usually avoided because they can lead to damage to the ears and bring about tinnitus symptoms.
Blood Pressure Medication
When you deal with high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. When the dosage is considerably higher than usual, some diuretics will cause tinnitus.
Ringing in The Ears Can be Produced by Taking Aspirin
And, yes, the aspirin could have been what brought about your tinnitus. But here’s the thing: Dosage is again extremely significant. Usually, high dosages are the significant problem. The doses you take for a headache or to treat heart disease aren’t often big enough to trigger tinnitus. But when you quit taking high doses of aspirin, luckily, the ringing tends to go away.
Consult Your Doctor
There are a few other medicines that might be capable of triggering tinnitus. And the interaction between some mixtures of medications can also produce symptoms. So talking to your doctor about any medication side effects is the best strategy.
You should also get examined if you start noticing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.